Maryland, 2021

Damaging Wind in Maryland, October 5, 2021

October 5, 2021 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a frontal boundary produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a frontal boundary produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Oct 5, 3:05 PM EST, 52 minutes earlier.

Area forecast discussion, Oct 5, 3:05 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
405 PM EDT Tue Oct 5 2021

.SYNOPSIS...
A weak backdoor cold front across the northern mid Atlantic
region will slowly push south across the region tonight into
Wednesday. An upper level low will lift north into the Great
Lakes region as high pressure builds across the northeastern
states late this week. A coastal trough will bring additional
chances for rain over the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 400 PM EDT Tuesday...

The latest analysis indicates a weak sfc trough over the local
area, with a frontal boundary nearly stationary from northern
VA to near or just S of the DE/MD border on the lower eastern
shore. This has been the focus for scattered to numerous
showers/tstms with the highest coverage in MD.

Have likely PoPs in MD for the next few hrs, and high chc farther
south over south central and central VA. PoPs generally only
20% or less near the coast in SE VA and over NE NC. No severe
tstms expected but PW's of 1.5 to 1.7" and slow storm motion
suggest the potential for locally heavy downpours, especially
across the N. Will have the mention the potential for locally
heavy rain and isolated flash flooding over NE portions of the
area.

With the loss of daytime heating, expect convection to diminish
after sunset, but will still have chc PoPs across the N through
the evening hrs. The models seem to be trending slower with
respect to the front dropping S overnight, potentially hanging
the boundary up along the northern sections of the CWA (at least
inland), while potentially sliding farther S closer to the coast
as a backdoor cold front. This could translate into a low cloud
with ocnl fog/drizzle scenario across the north. Lows tonight
mainly ranging through the 60s.

A moist onshore flow conts Wed as the front pushes south into
the Carolinas. Upslope flow will favor the highest shower chc
across the Piedmont. Most instability progged to push south of
the local area, but still won't rule out a rumble or two of
thunder across the SW as the energy/moisture from the upr level
low to the west gets entrained. Otw, a mainly cloudy/cooler day
with highs in the 70s except lower 80s with variably cloudy
skies across the south where the front will be slower to arrive.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 350 PM EDT Tuesday...

Other than some upslope showers across the Piedmont Wed night
into Thurs morning, models continue to trend a bit drier for
Thu-Fri as the sfc high settles from the NE CONUS to the
northern mid-Atlantic. Still a fair amount of cloud cover
(partly to mostly cloudy skies) but with little in the way of
QPF. Lows Wed night in the 60s and highs Thu in the 70s.

Similar conditions Fri with a bit more in the way of moisture
reaching into  the southern zones by aftn/evening. Will have
highs mainly in the 70s with chc PoPs in southern VA/NE NC and
the Piedmont by aftn.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 350 PM EDT Tuesday...

The medium range period continues to look rather unsettled as
there will still be some lingering upper troughing aloft across
the local area through next weekend. At the sfc, high pressure
is expected to be over Quebec, and is forecast to gradually
build SE into New England. The latest 12Z/05 models suite
remain in fairly good agreement that a sfc trough deepens along
the SE US coast this weekend. It still appears that the best
chc for precip will probably be later Sat through Sun. The GFS
continues to keeps the bulk of the rain offshore while the
ECMWF and Canadian have more rainfall over the local area. Will
have highs chc PoPs (40-50%) during this timeframe. Then, as the
system eventually moves offshore and a ridge aloft begins to
build in from the W, will have diminishing PoPs later Sun/Sun
night, and will keep Mon-Tue dry for now. Highs Sat-Sun will
mostly continue in the 70s with lows in the 60s. For Mon-Tue,
with increasing amounts of sunshine will have highs in the upper
70s to around 80F with lows in the upper 50s to lower-mid 60s.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 200 PM EDT Tuesday...

Scattered showers/tstms across much of the area this aftn,
bringing brief IFR-MVFR flight restrictions in heavy downpours.
The coverage will be the highest at SBY through ~00Z and
followed by RIC, with a minimal chance for ORF/PHF/ECG.

Showers diminish later this evening except over the north where
they will linger closer to the front. The front is still
expected to drop south across MD/VA tonight, reaching southern
VA by 12Z Wed. However, the flight restrictions may not reach
down into southern VA until later in the morning (IFR-LIFR
conditions are likely for RIC/SBY). Winds shift to the E/NE.

OUTLOOK...
East/onshore flow expected through Fri as high pressure builds
across New England and the cold front drops south of the region,
along with a daily chance of showers. Low pressure potentially
organizes off the Carolina and SE coast Sat/Sun with additional
flight restrictions possible.

&&

.MARINE...
As of 350 PM EDT Tuesday...

Surface high pressure centered well offshore is losing influence
over the local weather as an upper low slowly consolidates over
southern CONUS. A weak front is entering the northern waters this
afternoon. Winds to the south of this boundary are generally S and
SE 5-10 kt, but transition to E and NE ~10 kt north of the front.
Waves are 1-2 ft with seas 1-3 ft.

Ridge of high pressure builds southward into the Mid-Atlantic region
late this afternoon, pushing the aforementioned cold front southward
into the overnight hours. Flow become NE behind the front for all
the local waters on Wednesday as a surface trough slowly develops
off the GA coast. Winds generally aob 15 kt as the gradient will not
be particularly steep as the high weakens/drops southward. NE winds
will stay around 15 kt for the southern coastal waters Wednesday
night where the gradient will be the strongest. This modestly
strong/lengthy NE flow will allow seas to approach 5 ft near and
south of the VA/NC border Wednesday night into Thursday. Not
confident enough to issue any SCA headlines at this time but
potential for a period of SCA seas is increasing for the southern
coastal waters. Waves in the Bay during this period will range from
1-3 ft (highest near the mouth of the Bay) with seas 3-4 ft for the
northern coastal waters.

Unsettled pattern continues for late week/weekend period as another
high builds over the Northeast and weak coastal low pressure forms
off the SC/GA coast and moves northward. Prolonged period of NE
winds will lead to building seas and the potential for coastal flood
issues in the middle and northern Ches Bay as tidal anomalies rise.

Moderate rip current risk at all beaches on Wednesday with the
potential for a High rip risk on Thursday as onshore flow
continues.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB/MPR
LONG TERM...LKB
AVIATION...LKB/MPR
MARINE...RHR/RMM
Hazardous weather outlook, Oct 5, 3:21 PM EST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
421 PM EDT Tue Oct 5 2021

NCZ012>017-030>032-VAZ048-060>062-065>069-079>084-086>090-092-093-
095>097-512>516-518-523>525-062030-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Fluvanna-Prince Edward-Cumberland-Goochland-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Gloucester-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Eastern King William-York-Newport News-Hampton/Poquoson-
421 PM EDT Tue Oct 5 2021

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ098>100-062030-
Eastern Currituck-Virginia Beach-Accomack-Northampton-
421 PM EDT Tue Oct 5 2021

...MODERATE RIP CURRENT RISK IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>024-VAZ064-075>078-085-509>511-517-519>522-062030-
Dorchester-Wicomico-Somerset-Inland Worcester-Caroline-Westmoreland-
Richmond-Northumberland-Lancaster-Middlesex-Western Louisa-
Eastern Louisa-Western Hanover-Western King William-
Western King and Queen-Eastern King and Queen-Western Essex-
Eastern Essex-
421 PM EDT Tue Oct 5 2021

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.

.DAY ONE...Tonight.

Slow moving showers and thunderstorms will be capable of producing
heavy downpours and localized flash flooding through this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-062030-
Maryland Beaches-
421 PM EDT Tue Oct 5 2021

...MODERATE RIP CURRENT RISK IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Slow moving showers and thunderstorms will be capable of producing
heavy downpours and localized flash flooding through this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LKB

In the hours before

Special weather statement, Oct 5, 1:22 PM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Wakefield VA
222 PM EDT Tue Oct 5 2021

MDZ021>025-051930-
Dorchester MD-Wicomico MD-Maryland Beaches MD-Somerset MD-
Inland Worcester MD-
222 PM EDT Tue Oct 5 2021

...Scattered thunderstorms will impact portions of Somerset,
Wicomico, Worcester and Dorchester Counties through 330 PM EDT...

At 220 PM EDT, Doppler radar was tracking scattered thunderstorms
with heavy rain over portions of the Lower Maryland Eastern Shore,
moving east at 5 to 10 mph.

HAZARD...Rainfall of 1 to 2 inches.

SOURCE...Radar indicated.

IMPACT...Possible flooding of low lying areas.

Locations impacted include...
Salisbury, Cambridge, Fruitland, Pocomoke City, Princess Anne,
Hurlock, University Of Maryland Eastern Shore, Salisbury University,
Berlin, Delmar, Snow Hill, Hebron, Sharptown, Secretary, Vienna,
Westover, Parsonsburg, Newark, Cape Isle Of Wight and Ocean Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3864 7571 3846 7569 3845 7525 3834 7508
      3799 7563 3813 7583 3814 7579 3818 7595
      3822 7582 3826 7592 3836 7587 3823 7597
      3837 7601 3824 7605 3849 7634 3849 7631
      3851 7621 3862 7628 3857 7603 3870 7583
TIME...MOT...LOC 1820Z 273DEG 6KT 3862 7582

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

GINGRICH
Special weather statement, Oct 5, 2:33 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Wakefield VA
333 PM EDT Tue Oct 5 2021

MDZ022>024-052015-
Wicomico MD-Somerset MD-Inland Worcester MD-
333 PM EDT Tue Oct 5 2021

...Strong thunderstorms will impact portions of northeastern
Somerset, southeastern Wicomico and western Worcester Counties
through 415 PM EDT...

At 332 PM EDT, Doppler radar was tracking showers and embedded
thunderstorms...along a line extending from near Parsonsburg to 10
miles southeast of Fruitland to near Snow Hill. Movement was
southeast at 10 mph.

HAZARD...Rain 1 to 2 inches.

SOURCE...Radar indicated.

IMPACT...Possible flooding of low lying areas.

Locations impacted include...
Salisbury, Fruitland, Pocomoke City, Salisbury University, Snow Hill,
Parsonsburg, West Pocomoke, Newark, Pittsville, Willards, Cokesbury,
Goodwill, Longridge, Cedartown, Chesapeake Heights, Powellville,
Mount Wesley, Whiton, Whitesburg and Boxiron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
Ponding of water on roadways, standing water in low lying areas, and
Minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3803 7531 3805 7556 3839 7569 3845 7537
      3845 7534 3815 7528
TIME...MOT...LOC 1932Z 295DEG 7KT 3841 7551 3824 7547 3812 7544

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

05
Special weather statement, Oct 5, 3:01 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Wakefield VA
401 PM EDT Tue Oct 5 2021

VAZ064-511-517-052045-
Western King William VA-Western Hanover VA-Caroline VA-
401 PM EDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of central Caroline and
northwestern Hanover Counties through 445 PM EDT...

At 401 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ladysmith, or 12 miles west of Milford, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bowling Green, Milford, Hanover, Ladysmith, Dawn, Kings Dominion,
Chilesburg, Sparta, Golansville, Oliver, Gum Tree, Coatesville,
Hewlett, Doswell, Penola, Noel, Calno, Beaverdam, Burruss Corner and
Cedar Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3806 7718 3775 7731 3776 7734 3777 7733
      3777 7732 3779 7733 3779 7737 3776 7737
      3789 7772 3801 7767 3800 7767 3799 7764
      3808 7754
TIME...MOT...LOC 2001Z 289DEG 14KT 3798 7760

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

GINGRICH
Special weather statement, Oct 5, 3:26 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Wakefield VA
426 PM EDT Tue Oct 5 2021

MDZ023-024-052115-
Somerset MD-Inland Worcester MD-
426 PM EDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of east central
Somerset and southwestern Worcester Counties through 515 PM EDT...

At 426 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pocomoke City, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pocomoke City, Snow Hill, West Pocomoke, Boxiron, Cokesbury,
Goodwill, Girdletree, Stockton, Whitesburg and Public Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3795 7538 3797 7543 3799 7543 3799 7541
      3800 7540 3801 7538 3802 7538 3800 7550
      3807 7565 3821 7558 3814 7525
TIME...MOT...LOC 2026Z 291DEG 8KT 3809 7551

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

05
Special weather statement, Oct 5, 3:47 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
447 PM EDT Tue Oct 5 2021

VAZ064-511-512-517-519-052130-
Eastern Hanover VA-Western King and Queen VA-Western King William VA-
Western Hanover VA-Caroline VA-
447 PM EDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of northwestern King
and Queen, southeastern Caroline, central Hanover and northwestern
King William Counties through 530 PM EDT...

At 446 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dawn, or 9 miles south of Milford, moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ashland, Saint Stephens Church, Hanover, Manquin, Beulahville,
Newtown, Dawn, Aylett, Kings Dominion, Studley, Mangohick, Enfield,
Gum Tree, Etna Mills, Penola, Epworth, Biscoe, Globe, Duane Fork and
Central Garage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3788 7702 3788 7704 3787 7704 3786 7703
      3786 7702 3784 7702 3762 7723 3785 7756
      3802 7738
TIME...MOT...LOC 2046Z 308DEG 19KT 3789 7739

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

GINGRICH

The radar

The Dover AFB radar (KDOX), 86 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Worcester

When
October 5, 3:57 PM EST
Where
Worcester County, 2.14 mi SW of Goodwill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.050, -75.510

Trees were downed along Buck Harbor Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988693.